Minnesota, 2008

Hail in Minnesota, September 28, 2008

September 28, 2008 · NWS FGF · 1 event in 1 county or zone

A line of thunderstorms formed in a zone of elevated instability over southeast North Dakota, and moved straight east into portions of west central Minnesota. A few of these thunderstorm cells became severe and produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms formed in a zone of elevated instability over southeast North Dakota, and moved straight east into portions of west central Minnesota. A few of these thunderstorm cells became severe and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 28, 2:09 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 28, 2:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CDT SUN SEP 28 2008

.SHORT TERM...
CHALLENGES FOR THE FORECAST IN THE SHORT TERM WILL BE TEMPERATURES
AFTER THE POPS THIS EVENING AND TONIGHT. MODELS IN GOOD AGREEMENT
WITH SYNOPTIC FEATURES. 12Z UPPER AIR ANALYSIS SHOWS 500MB LOW
OVER EAST CENTRAL SASKATCHEWAN AND WEST CENTRAL MANITOBA. AT 20Z ASSOCIATED
SFC LOW PRESSURE SYSTEM IS CENTERED OVER NORTHERN PORTIONS OF LAKE
WINNIPEG WITH COLD FRONT STRETCHING FROM WINNIPEG TO CAVALIER TO
JAMESTOWN.

COLD FRONT IS EXPECTED TO CONTINUE TO THE EAST AND PUSH THRU THE
FA BY 03-06Z. MODEL SOUNDINGS SHOW MOISTURE VERY LIMITED IN THE
LOW LEVELS. THERE IS SOME LITTLE ELEVATED INSTABILITY CONFINED TO
MY FAR EAST BY 00Z. SO KEPT THE SLIGHT CHANCE OF ISO THUNDER IN
THE FORECAST. AS FOR MIN TEMPS TONIGHT WITH NW WINDS AND DECENT
MIXING SHOULD LIMIT RADIATIONAL COOLING.

500MB PATTERN AMPLIFIES WITH SHORT WAVE DIGGING ACROSS THE GREAT
LAKES REGION WITH INTER-MOUNTAIN RIDGE PUSHING UP INTO THE CANADIAN
ROCKIES. THIS WILL SET UP DRY NW FLOW FROM MONDAY TO WEDNESDAY WITH
MORNING LOWS GOVERNED BY HIGH PRESSURE WIND FIELDS. TUESDAY AM IS
EXPECTED TO THE THE COOLEST WITH HIGH PRESSURE OVER THE FA. KEPT
THE MENTION OF FROST ACROSS THE ENTIRE CWA. THE CYCLONIC FLOW
WILL SET UP A FAIRLY TIGHT BAROCLINIC ZONE AT 850MB...KEEPING
DAYTIME TEMPS LOWER ACROSS THE E AND NEAR NORMAL FOR THE VALLEY
AND ABOVE NORMAL FOR THE WEST TUESDAY AND WEDNESDAY.

.LONG TERM (THU TO SUN)... MODELS REMAIN IN PRETTY GOOD AGREEMENT
FOR EARLY PART OF THE EXTENDED FORECAST...WITH NW FLOW AT 500 MB
DOMINATING. DIFFERENCES THEN ARISE FOR THE WEEKEND IN REGARDS TO
HOW FAST THE RIDGE WILL MOVE THROUGH THE N PLAINS. THUS...ENDED UP
USING A MODEL COMPROMISE FOR LATER PERIODS. HOWEVER...WITH SURFACE
HIGH PRESSURE DOMINATING THE N PLAINS FROM THU INTO SUN...WAS ABLE
TO KEEP THE EXTENDED FORECAST DRY. TEMPERATURES SHOULD CONTINUE
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
IFR CIGS HAVE LIFTED TO MVFR WITH HIGHER VFR DECKS ABOVE. ONCE FRONT
PASSES THROUGH THE AREA THIS EVENING...EXPECT SOME CIRRUS TO REMAIN
OVERNIGHT WITH NW WINDS HOLDING AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/NG
Hazardous weather outlook, Sep 28, 5:24 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT SUN SEP 28 2008

MNZ001>009-013>017-022>024-027>032-040-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
624 AM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE RED
RIVER VALLEY DURING THE AFTERNOON HOURS. THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-291130-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
619 AM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Sep 28, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             1 E LAMARS              45.96N 96.67W
09/28/2008  E1.00 INCH       RICHLAND           ND   PUBLIC

            QUARTER SIZED HAIL 1 MI EAST OF LAMARS ELEVATOR

&&

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 183 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
September 28, 3:00 PM CST
Where
Grant County, 6.38 mi WNW of Wendell
Measured
0.88 in hail
Reported by
Public
Coordinates
46.070, -96.220

A brief burst of pea to nickel sized hail occurred roughly a mile north of highway 55 in western Lawrence Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130189.